Michigan, 2020

Damaging Wind in Michigan, July 28, 2020

July 28, 2020 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm brought down several trees in and near Muskegon on July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm brought down several trees in and near Muskegon on July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 28, 6:49 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 6:49 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
749 PM EDT Tue Jul 28 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 251 PM EDT Tue Jul 28 2020

- Scattered showers and storms tonight into Wednesday

- Seasonable temperatures and dry through Saturday

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 251 PM EDT Tue Jul 28 2020

-- Scattered showers and storms tonight into Wednesday --

Low-level frontogenesis and strengthening winds above 850 mb are
occurring in Wisconsin where an upper level shortwave trough
rotating around the Ontario low is encroaching on Iowa ridging. The
boundary layer in southern Wisconsin to western Lower Michigan is
expected to be well mixed and increasingly unstable this evening as
elevated convection develops where moisture transport convergence
occurs on the nose of an 850-700 mb jet.

Convection-allowing model solutions have been pretty consistent in
depicting a west to east train of scattered cells crossing Lake
Michigan after 6 or 7 pm, moving quickly to the east-southeast into
the night as additional weaker convection develops along the rear of
the train. The vertical distribution of CAPE according to the HRRR
suggests the strongest updrafts will occur in +10 to -10 degree C
air, with updraft strength diminishing above that in colder layers.
This doesn't favor the potential for hail, and even lightning could
be sparse in some cells. There is north/south disagreement down the
county level where exactly convection will set up, but really
anywhere between South Haven and Ludington has a chance. The initial
arrival of convection in West Michigan may be before too much
surface cooling occurs, allowing downdrafts in a nearly inverted-V,
900 J/kg DCAPE environment to easily reach the surface, mixing down
30-45 mph winds from above 850 mb. CAMs have been also showing
potential for narrow axes of 0.5 to 1 inch of rain where
showers/storms repeat. Some outlier solutions with more robust
convection and longer training are painting a swath of 3 inches in
SE Wisconsin or W Mich. But for agricultural purposes, most
locations will not see the amount of rain desired.

Scattered showers or an isolated storm may stick around in
southern/southeastern/central sections of the state on Wednesday as
the surface front slowly sinks southeast (supposedly) in
superposition with the entrance region of the upper jet streak
during solar heating.

-- Seasonable temperatures and dry through Saturday --

Probably wont hear too many complaints about the weather the next
several days as near-normal summer temperatures and fairly
comfortable humidity levels (dewpoints around 60) will be in place.
The next decent chance of rain looks to be Saturday night or Sunday
as a wave from the Southern Plains lifts northeast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 741 PM EDT Tue Jul 28 2020

There is a band of showers and thunderstorms from offshore MKG
west into Wisconsin that will move across the TAF sites tonight.
They are weakening a bit as the lake works them over, but
lightning will still be possible with them along with wind gusts
to 40 mph.

&&

.MARINE...
Issued at 251 PM EDT Tue Jul 28 2020

Waves at the Ludington (glbuoys.glos.us/SPOT-0648) and Port Sheldon
buoys have been around 2 feet, with 3-4 feet reported at the beaches
this morning, so these are generally moderate risk swimming
conditions. Showers or storms crossing the lake this evening may
produce winds 30 to 35 knots. Low to moderate risk swimming
conditions are expected tomorrow with winds more from the north,
with the relatively higher waves affecting beaches south of Holland.
Will have to watch for upwelling of cold water at the shore the next
few days as north to northeast winds drive water below the surface
toward the west (Ekman spiral). The water temperatures at the Port
Sheldon buoy are in the 70s down to 36 ft depth, and in the 50s
below 49 ft depth, so it will be curious to see how big of an effect
the upwelling will have on the beach water temperatures.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...04
MARINE...CAS
Hazardous weather outlook, Jul 28, 2:56 AM EST, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
356 AM EDT Tue Jul 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
356 AM EDT Tue Jul 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few storms will be possible tonight into Wednesday, some of
which may produce some locally gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-290800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EDT Tue Jul 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
July 28, 8:57 PM EST to 9:02 PM EST
Where
Muskegon County, 1.01 mi W of Muskegon
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
43.230, -86.250

Several trees were blown down near the intersection of Merrill Avenue and Fourth Street which also damaged several homes in that area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907029.